upper abdominal pain
55 yrs old male
Upper abdominal pain radiates to back (between shoulders)
recent BP's in morning have been pretty steady at 166/88, 154/88, 147/81
Pain at its worst at night- laying down-it builds up throughout the night
wakes me up every morning around 3-4am
Pain is excruciating at that time
pain has been constant for about a year now
large doses of ibuprofen take edge off pain.
Prescription prilosec does not help at all with pain
gallbladder removed 30 yrs ago
Bronchoscopy and Full CAT scan done for another issue about a year ago. No reason was found for the coughing up of blood daily for 3 months (after an episode of bronchitus
told heart and lungs were fine
It must be terrifying to have to cough of blood, develop an upper abdominal pain that radiates to the back between your shoulder blades and that wakes you up at night, needing to take large dose of ibuprofen.
Terry, your blood pressure readings are noted too, which I will be quick to comment on, does not look very optimal either.
The good news is that there are things that can be done to remedy these concerns, Terry.
Your symptom sounds very much like those caused by a stomach or duodenal ulceration. An Hiatus hernia needs to be excluded too.
The following are steps we can take to remedy things:
- Have you had an upper GI endoscopy (EGD) recently - in the last one year? If no, why not ask your doctor for one ASAP?
- Stopping the use of Ibuprofen completely would be highly advised. It is definitely contributing to the pain, despite the seeming relief you experience.
- Since Prilosec does not seem to work now, you would need to change medication. Discuss with your doctor about trying the use of Dexillant 60mg TWICE Daily for no more than two months, and hopefully, by then, we would have had your endoscopy done and find the definite cause of your pain. Note that you may need to stop the use of the Dexillant about a week or so before your endoscopy. The quicker you can have the endoscopy done the better - preferably before even starting the Dexillant.
- Should you still have pain with the use of Dexillant, you may consider discussing with your doctor to add Sucralfate 1g up to three times daily.
- I also believe that you must have had some routine blood works done recently too. if not, why not discuss doing one to see where your complete blood count is as well as your BUNs and creatinine?
As per your blood pressure, why not take readings every day, morning and evening for 7 days and take it to your doctor.
If the average is trending above 140/90 mmHg, you may need to look at ways to bring your blood pressure down. Exercise, weight loss, stopping cigarettes and reducing alcohol intake (if you do take any of these), are natural ways of bringing down blood pressure.
Terry, What do you think about the above? Are they do-able?
Please do not hesitate to contact us if you have any further concerns or perhaps information to provide.
An update is always appreciated too, as it gives us and other readers with similar symptoms as yours, an idea as what eventually happened and how your concerns were handled and treated.
Thank you for visiting us here at abdopain.com and using our free online consultation service.
A Vibrant Health To You!
Dr Omatseye Edema MD MRCGP CCFP MSc DRCOG
Family Physician, Emergency Medicine Practitioner and WebMD
Get regular top medical information on a wide range relevant of health issues. Subscribe to our Newsletter here.